CommunityBrowse groupsBlogEtiquetteInvite Your friendsSuccess Stories

Lounge
Community 


Birth Control Weight Gain

Has anyone else experienced weight gain after they went on the pill? A few years ago, I went off the pill and lost 10 lbs in 2 months (without much change in diet or exercise). But now that I'm back on it, I've gained all that weight back and I have to work so hard for the few pounds I have lost. I've tried different brands - Othotricyclin, Mircette (low dose) - hoping this side effect would change but have had no luck. Does anyone know of a brand that doesn't cause as much weight gain?

Mon. Jul 18, 11:02am

Add comment  
i also gained weight when i went on the pill, but it was also due to several other factors... from what i understand, the effect is different on everyone - some women gain weight, some lose, and some it has no effect...

Monday, July 18, 2005, 11:50 AM

Add comment
I don't have any fluctuation in weight on Orthotricyclene, though breast size sometimes vary. I did see, however, an 8-10 lb gain after an injection of Depo Provera (the 4-month birth control shot).

Monday, July 18, 2005, 1:08 PM

Add comment
another one that has been good for many is Orhto-evra (patch) - since it is a continuous delivery system, it is possible to get effective birth control with a lower overall dose. Many women report a lower incidence of, or diminished, side effects due to the lower levels of hormones.

I used it just over a year - although I did like it better than previous hormonal BC, I still had enough side effects that I finally had an IUD inserted - which I have been extremely happy with.

However it has been no easier taking the weight off since I stopped taking BC than it was while I was on it. the plus is that it's no longer a struggle to keep from gaining more. I used to crave certain foods and felt hungry often, and this has greatly diminished to levels that feel more "normal" to me. It could just be my imagination.




Monday, July 18, 2005, 2:00 PM

Add comment
Nuvaring

I have been on the orthra-evra patch for a few years, and did gain some weight, but not sure if it was from the patch or not. About 2 months ago I tried nuvaring - and I love it (I was skeptical until I tried it, but you really can't feel it). My gyno says the patch has high doses of horomones to get through all that skin and and stuff, and since nuvaring is direct, it has a low dose. Now I'm wondering if I lost 8 pounds in the last 2 months because of the new birth control, or because of the dieting.

Monday, July 18, 2005, 3:14 PM

Add comment
I've tried everything. They all suck!
That being said, my doctor did tell me that you tend to gain more with the Depo Provera shot. I was on that for 2 years and I did gain weight, even though I was finally out of college and eating much healthier than I had the previous 4 years! My doctor told me that the average weight gain with the shot is about 6 pounds a year, while average weight gain with the pill is only 3. ( I figured that 6 pounds a year was just too much, considering I want to wait a couple more years before thinking about kids!) She did tell me that the birth control doesn't actually make you gain weight, but increases your appetite. So I guess you can try and control what you eat, to some extent.
Since being off that I have tried the Nuva ring (but it actually would not stay in for me....I was told that some people do have this problem. It often came out when I was going to the bathroom. Then I would have to hurry and get a new one.)
I tried Orthotricycline, but I was getting a lot of spotting on my face from it. High doses of birth control can cause Melasma, which is a persistant spotting of the face. These look like freckles, but are bigger, and I've never had freckles before. A bunch of my friends are having the same problem, and some are getting these spots on their chest and back as well.
I just switched to a lower dose Yasmin.
I'm crossing all my fingers that I like this one!

Monday, July 18, 2005, 3:51 PM

Add comment
I have to respond about the Depo-Provera. I have been on it for a year and love it. Before I went on it, I researched it and what I found is that one of the side effects can be an increased appetite. So the drug doesn't cause you to gain weight, you cause yourself to gain weight by eating more. Once I knew that, I was careful to stay on top of it and if I felt hungrier, I snacked on healthy options. I weigh the exact same today as I did one year ago.

Monday, July 18, 2005, 4:37 PM

Add comment
good luck

I was on birth contol for about two years. I gained about 70 lbs, my blood pressure, went sky high. I decided to not take it any more when I could not walk up the stairs without feeling like I was dying. Once I stoped taking it, it took me two and a half years to loose the weight.

my doctor should have never gave me the pill, my mother has diabetes and I am her first born.

I do not know of a brand that does have weight gain side effect.
Have a good day
jen

Monday, July 18, 2005, 5:01 PM

Add comment
I was on the Depo Shot and gained 15 lbs within 3 months. I do admit that I ate more during those 3 months and was not really active. Then, when I went to get my second shot, I decided to eat healthier and exercise 3 times a week and 2 hours each day... I lost nothing. I was very disappointed and decided to stop the shot. I am now on a low-dose birth control pill called Aviane. I hope this works out for me.

Tuesday, July 19, 2005, 12:07 AM

Add comment
I'm on Yasmin - and have neither lost nor gained weight - I've maintained - only I fluctuate during the week before my period - - -I've been on : Ortho tri, Orhto Tri lo, and Estrostep.

My best friend went on the Shot- and gained 10 lbs, but was also able to lose it by incorporating running into her weekly routine - so. . .

So, I agree - it's not the pill, the shot, the patch - you might just have an increased appetite, or some water retention. . . SMALL PRICE TO PAY for SOME PROTECTION!!!!! I'd rather that than be faced with other situations!

Tuesday, July 19, 2005, 6:13 AM

Add comment
I've been on both Mircette and Zovia before (both high doses of hormones because other meds I take for migraines decrease their effectiveness). Even with the high dosage, I never gained weight from either. My sister gained 10 pounds from hers though. I think different birth control methds just effect everyone differently.

Tuesday, July 19, 2005, 7:52 AM

Add comment


Explore Related Articles
Weight Loss Motivation   Sustainable Weight Loss
Weight Lifting    Hypnosis and Weight Loss
Emotional Eating   Help Losing Weight
Free Weight Loss Program   Weight Watchers Points  NutriSystem
How To Change Anything




Related Content:

How To Lose Weight- The Basics
Weight Watchers Points System
The Fat Smash Diet
The Eat To Live Diet
The Beck Diet Solution
How To Get The Motivation To Lose Weight

 

How To Be Successful Using PEERtrainer

How To Burn Fat
Online Weight Loss Support- How It Works
Does Green Tea Help You Lose Weight?
Tips On Using PEERtrainer
Visit The PEERtrainer Community
Diet and Fitness Resources

Fitness

Weight Watchers Meetings
Learning To Inspire Others: You Already Are
Writing Down Your Daily Workouts
Spending Money On A Personal Trainer?
How I Became A Marathon Runner

 

Preventive Health

How To Prevent Injuries During Your Workout
Flu Season: Should You Take The Flu Shot?
Are You Really Ready To Start PEERtrainer?
Super Foods That Can Boost Your Energy
Reversing Disease Through Nutrition

New Diet and Fitness Articles:

Weight Watchers Points Plus
How To Adjust Your Body To Exercise
New: Weight Watchers Momentum Program
New: PEERtrainer Blog Archive
Review Of The New Weight Watchers Momentum Program
 

Weight Loss Motivation by Joshua Wayne:

Why Simple Goal Setting Is Not Enough
How To Delay Short Term Gratification
How To Stay Motivated
How To Exercise With A Busy Schedule

Real World Nutrition and Fitness Questions

Can Weight Lifting Help You Lose Weight?
Are Protein Drinks Safe?
Nutrition As Medicine?
 

Everyday Weight Loss Tips

How To Eat Healthy At A Party
How To Eat Out And Still Lose Weight
The Three Bite Rule
Tips On How To Stop A Binge